MAUDE Adverse Event Report: ZIMMER GMBH Z NAIL 10.5 X 95 LAG SCREW; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS

ZIMMER GMBH Z NAIL 10.5 X 95 LAG SCREW; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 12/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant zimmer biomet medical products: z nail cpm 10mm x 38cm 125 l, item # 47-2493-381-10, lot # 2808701r.3.2mm threaded pin, item# 00249045032, lot# unknown.Z nail 5.0x37.5 cort screw, item# 47-2484-037-50, lot# 63641845.Z nail 5.0x57.5 cort screw, item# 47-2484-057-50, lot# 62287327.The device will not be returned for analysis; however, an investigation of the reported event is in progress.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.X-rays and surgical reports were received and will be reviewed as part of ongoing investigation.Device history record (dhr) was reviewed and no discrepancies were found.The following report is associated with this event: 0009613350-2019-00091.(b)(4).A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
It was reported that the patient had a revision due to non-union of subtrochanteric bisphosphonate and due to fracture of the znn nail.Attempts to obtain additional information have been made; however, no more is available.
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay investigation result.Additional and corrected information are filled in the following fields: dhr review: the device manufacturing quality records indicate that the released components met all requirements to perform as intended.Trend analysis: no trigger considering the following event is identified: breakage.Event description: it was reported that a patient underwent an initial trauma procedure on (b)(6) 2018.Subsequently, the patient was revised due to non-union of subtrochanteric bisphosphanate fracture & broken nail.On (b)(6) 2018.During preoperative imaging, dr (b)(6) commented on retroverted position of the lag screw in the femoral neck.In addition, it was discovered that a set screw was not used during the implantation.The non-union/fracture is captured under (b)(4) and not using a set screw is captured under (b)(4).Review of received data: the x-ray review was done by a hcp (in warsaw).There were 3 x-rays provided.Ap mid and distal left femur, undated.Ap proximal left femur, undated.Ap lower pelvis, undated.Assessment of imaging: image 1 of the femur demonstrates near-anatomic alignment of the subtrochanteric fracture.The proximal femur is not included.The im nail extends to the distal femur where there is a knee arthroplasty.Image 2 demonstrates fracture of the nail proximally and displacement at the fracture site with varus alignment at the fracture.Image 3 demonstrates anatomic alignment at the fracture site and an intact nail impressions: subtrochanteric femur fracture with nail and lag screw fixation with subsequent nail fracture.Operation details dated (b)(6) 2018 are available.The details mentions that the patient is very obese.Device analysis: no product was returned to zimmer biomet for in-depth analysis.Review of product documentation: all involved devices are intended for treatment.The compatibility check was performed and showed that the product combination was approved by zimmer biomet.Clinical evaluation report sap: a non-union is usually declared 8 months after the fracture occurred but this time point is depending on several factures such as fracture location, fracture type, patient age, comorbidities, etc.And might be expanded up to 12 months.A delayed or non-union of a fracture will subject the fracture site and osteosynthesis device to repetitive stresses that may cause eventual bending or breakage of the osteosynthesis device.Conclusion: it was reported that a patient underwent an initial trauma procedure on (b)(6) 2018.Subsequently, the patient was revised due to non-union of subtrochanteric bisphosphanate fracture & broken nail.On (b)(6) 2018 during preoperative imaging, dr (b)(6) commented on retroverted position of the lag screw in the femoral neck.The znn nailing system was in vivo for 7 months.The quality records show that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production.According to internal documents a non-union is usually declared 8 months after the fracture occurred but this time point is depending on several factures such as fracture location, fracture type, patient age, comorbidities, etc.And might be expanded up to 12 months.A delayed or non-union of a fracture will subject the fracture site and osteosynthesis device to repetitive stresses that may cause eventual bending or breakage of the osteosynthesis device the operation details dated (b)(6) 2018 mentions that the patient is very obese.According to x-ray review (was done in warsaw): overall fit and alignment of the fracture on image 3 appears anatomic.Bone quality appears mildly osteopenic.A broken nail and no fracture union demonstrated on image 2.The soft tissues imaged suggest that obesity may have been a factor.On the ap view, the lag screw does appear to be angulated slightly inferiorly in relation to the anatomic neck of the femur.As there is no lateral view, it is assumed that this was the reported retroversion.The investigation results did not identify a non-conformance or a complaint out of box (coob).Based on the available information and performed investigation, an exact root cause for the reported event could not be determined.However, the patient's soft tissues suggest that obesity may have been a factor.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Please refer to report 0009613350-2019-00090.

Brand Name
Z NAIL 10.5 X 95 LAG SCREW
Common Device Name
ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8370156
Report Number0009613350-2019-00090
Device Sequence Number19165618
Product Code HSB
UDI-Device Identifier00889024298446
UDI-Public00889024298446
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K091566
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/31/2022
Device Model NumberN/A
Device Catalogue Number47-2485-095-10
Device Lot Number2935501
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/05/2018
Supplement Date Received by Manufacturer07/08/2019
Initial Report FDA Received Date02/26/2019
Supplement Report FDA Received Date07/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;